Robust Priors in Nonlinear Panel Data Models
Manuel Arellano and
Stéphane Bonhomme
Econometrica, 2009, vol. 77, issue 2, 489-536
Abstract:
Many approaches to estimation of panel models are based on an average or integrated likelihood that assigns weights to different values of the individual effects. Fixed effects, random effects, and Bayesian approaches all fall into this category. We provide a characterization of the class of weights (or priors) that produce estimators that are first-order unbiased. We show that such bias-reducing weights will depend on the data in general unless an orthogonal reparameterization or an essentially equivalent condition is available. Two intuitively appealing weighting schemes are discussed. We argue that asymptotically valid confidence intervals can be read from the posterior distribution of the common parameters when N and T grow at the same rate. Next, we show that random effects estimators are not bias reducing in general and we discuss important exceptions. Moreover, the bias depends on the Kullback-Leibler distance between the population distribution of the effects and its best approximation in the random effects family. Finally, we show that, in general, standard random effects estimation of marginal effects is inconsistent for large T, whereas the posterior mean of the marginal effect is large-T consistent, and we provide conditions for bias reduction. Some examples and Monte Carlo experiments illustrate the results. Copyright 2009 The Econometric Society.
Date: 2009
References: Add references at CitEc
Citations: View citations in EconPapers (112)
Downloads: (external link)
http://hdl.handle.net/10.3982/ECTA6895 link to full text (text/html)
Access to full text is restricted to subscribers.
Related works:
Working Paper: Robust priors in nonlinear panel data models (2007) 
Working Paper: Robust Priors in Nonlinear Panel Data Models (2006) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:ecm:emetrp:v:77:y:2009:i:2:p:489-536
Ordering information: This journal article can be ordered from
https://www.economet ... ordering-back-issues
Access Statistics for this article
Econometrica is currently edited by Guido Imbens
More articles in Econometrica from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().